Montana, 2022Hail and Damaging Winds in Montana, June 18, 2022
June 18, 2022 · NWS TFX · 11 events in 5 counties and zones
Deep southerly flow brought sufficient instability and shear to the region. An approaching trough provided sufficient forcing for ascent, resulting in a few severe thunderstorms across western portions of North-central Montana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep southerly flow brought sufficient instability and shear to the region. An approaching trough provided sufficient forcing for ascent, resulting in a few severe thunderstorms across western portions of North-central Montana. One supercell dominated, beginning near Lincoln, travelling northeastward, finally crossing the Canadian border at the Blaine/Hill County border.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 18, 1:00 PM MST, 5 minutes earlier.
Area forecast discussion, Jun 18, 1:00 PM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
200 PM MDT Sat Jun 18 2022
.SYNOPSIS...
Showers and thunderstorms will move through North Central MT this
evening, while a steady rain is forecast to develop on Sunday
evening and then continue on Monday over much of Central MT.
Afternoon temperatures will be cool on Monday, but expect near
normal temperatures by mid week.
&&
.DISCUSSION...
Tonight through Monday night...With a strong upper level
disturbance moving northeastward through Central MT this evening,
expect thunderstorms, some severe, to accompany this disturbance.
Thus a severe thunderstorm watch is in effect until early this
evening over a good portion of North Central MT. Scattered
showers/thunderstorms continue through Sunday, with the
precipitation becoming more stratiform by Sunday evening. A
widespread rainfall continues to be likely over much of Central MT
from Sunday evening through Monday. The airmass will be cold
enough that snow will be likely in the mountains of Southwest MT.
At this time, most of the snow accumulations will be above 8000
feet, thus no winter highlights are planned for this area at this
time. Afternoon temperatures will be well below normal on Monday.
Tuesday through Saturday...Expect drier and warmer conditions to
develop, as weak upper level ridging develops over Monday. The
chances for precipitation will be decreasing on Tuesday as the
drier/warmer air moves in. At this point, afternoon temperatures
are forecast to be about 5 degrees above normal for a few days
late this week, but it should not be as hot as this past Friday.
Brusda
&&
.AVIATION...
1055 AM MDT Sat Jun 18 2022 (18/18Z TAF period)
VFR conditions are expected, however an area of
showers/thunderstorms will affect much of North Central MT this
afternoon/evening. Some storms will be severe, with the main threat
being gusty winds and large hail. The storms diminish overnight, but
scattered showers will continue through Sunday morning. Brusda
Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.
&&
.HYDROLOGY...
The main concern with any thunderstorm tonight could produce
isolated areas of heavy rainfall.
For Sunday/Monday...the forecast models continue to prog over 1
inch of rainfall over much of Central MT. At this time, there is
about a 60 percent chance of the rainfall being this heavy over
the Plains, so some adjustments to the amounts/locations are
likely over the next day.
There is a small potential the Battle Creek and Gallatin River
near Logan could go above flood stage by Tuesday, thus a flood
highlight might be needed in the next day or two. Brusda
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 51 68 47 58 / 60 70 60 70
CTB 49 66 47 60 / 60 50 50 80
HLN 56 67 49 58 / 50 80 70 70
BZN 51 70 45 58 / 30 80 80 80
WYS 41 63 36 51 / 30 50 60 80
DLN 47 63 41 54 / 30 80 80 70
HVR 56 73 52 63 / 50 60 60 80
LWT 53 68 46 59 / 60 80 80 80
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&
http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jun 18, 8:37 AM MST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
937 AM MDT SAT JUN 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 6 W CUT BANK 48.65N 112.46W
06/17/2022 E1.25 INCH GLACIER MT PUBLIC
IMAGE SENT VIA FACEBOOK.
&&Local storm report, Jun 18, 9:15 AM MST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1015 AM MDT SAT JUN 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 11 ESE BROWNING 48.48N 112.81W
06/17/2022 E1.25 INCH GLACIER MT PUBLIC
&&Special weather statement, Jun 18, 11:57 AM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1257 PM MDT Sat Jun 18 2022
MTZ048-181930-
Southern Rocky Mountain Front MT-
1257 PM MDT Sat Jun 18 2022
...Strong thunderstorm will impact portions of northwestern Lewis
and Clark and western Teton Counties through 130 PM MDT...
At 1255 PM MDT, Doppler radar was tracking strong thunderstorms
northwest of Augusta, moving north at 40 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pendroy, Nilan Reservoir, Pishkun Reservoir and Bynum.
This includes Highway 89 between mile markers 52 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
north central and west central Montana.
&&
LAT...LON 4795 11292 4798 11288 4801 11289 4804 11295
4806 11294 4808 11299 4813 11299 4812 11221
4740 11247 4741 11284 4795 11301
TIME...MOT...LOC 1855Z 185DEG 35KT 4768 11263
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
RCGLocal storm report, Jun 18, 12:07 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
107 PM MDT SAT JUN 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 13 W CUT BANK 48.60N 112.61W
06/17/2022 E1.00 INCH GLACIER MT TRAINED SPOTTER
ONE INCH HAIL FALLING ON FRIDAY EVENING.
&&
BRUSDASpecial weather statement, Jun 18, 12:15 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Great Falls MT
115 PM MDT Sat Jun 18 2022
MTZ009-010-046-181945-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
Eastern Pondera MT-
115 PM MDT Sat Jun 18 2022
..Strong thunderstorms will impact portions of northwestern Pondera
and eastern Glacier Counties through 145 PM MDT...
At 113 PM MDT, Doppler radar was tracking strong thunderstorms south
of Browning, moving north at 40 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Browning, South Browning, North Browning, Heart Butte and Starr
School.
This includes the following highways...
Highway 2 between mile markers 213 and 249.
Highway 89 between mile markers 1 and 6, and between mile markers 91
and 110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
north central Montana.
&&
LAT...LON 4886 11230 4814 11274 4814 11313 4890 11320
TIME...MOT...LOC 1913Z 190DEG 45KT 4821 11298
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
RCGEvent by event
7 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.
Hail, Cascade
- When
- June 18, 1:05 PM MST
- Where
- Cascade County, 0.47 mi E of Sun River
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.530, -111.720
Video showing hail was taken in Sun River. Person who took the video reported up to quarter sized hail. Time estimated from radar.
Lightning, Lewis and Clark
- When
- June 18, 1:30 PM MST
- Where
- Lewis and Clark County, 5.8 mi NW of Gilman
- Injuries
- 3 direct, 0 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 47.570, -112.450
A 34 year old female struck by lightning, which also injured a 40 year old male and another male of unknown age. Individuals were driving a vehicle that had a kayak strapped to top of vehicle. Strap came loose and the group pulled over and got out to tighten the strap when they were struck. Female was flung six feet, struck head on rocks, and stopped breathing. CPR was performed before individual was air lifted to salt lake city where she remains in the icu. The 40 year old male suffered burns and other individual suffered minor injuries. Time of event is estimated.
Thunderstorm Wind, Teton
- When
- June 18, 1:45 PM MST
- Where
- Teton County, 3.09 mi NNW of Agawam
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.040, -112.200
Mesonet station ricmt Rice Ridge observed a 50kt gust.
Hail, Cascade
- When
- June 18, 1:52 PM MST
- Where
- Cascade County, 0.69 mi S of Simms
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.490, -111.930
Trained spotter reports quarter sized hail. Time estimated by radar.
Hail, Cascade
- When
- June 18, 2:00 PM MST
- Where
- Cascade County, 0.47 mi E of Ft Shaw
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 47.500, -111.810
Estimated hail size of a penny from the public.
Thunderstorm Wind, Cascade
- When
- June 18, 2:12 PM MST
- Where
- Cascade County, 8.46 mi NNW of Vaughn
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.680, -111.630
Numerous power poles snapped along I-15. Pea size hail and water filling the ditch. Time/location estimated.
Thunderstorm Wind, Cascade
- When
- June 18, 2:15 PM MST
- Where
- Cascade County, 6.82 mi NNW of Vaughn
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 47.660, -111.610
Nws survey team determined damaging straight line winds with speeds of around 80 mph occurred across an area approx 1.7 miles long and 1.1 miles wide. Numerous wooden power poles snapped along i-15. Flattened grass and shrubs across the area. Pea size hail and water flooded local ditches and streams. Time based on radar.
Thunderstorm Wind, Teton
- When
- June 18, 2:25 PM MST
- Where
- Teton County, 6.39 mi ENE of Power
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.750, -111.550
Awos station k1jm juliett observed a peak wind gust of 67 knots.
Thunderstorm Wind, Hill
- When
- June 18, 4:27 PM MST
- Where
- Hill County, 6.79 mi SSW of Haure Afs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.780, -109.990
Public report of two power poles snapped at the base on mt highway 232 at mile marker 21. Additionally, signs were reported to be blown over. Time estimated via radar.
Thunderstorm Wind, Hill
- When
- June 18, 4:47 PM MST
- Where
- Hill County, 11.7 mi ESE of Haure Afs
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 48.830, -109.680
Two power poles snapped at the base. Road signs reported to be blown over.
Thunderstorm Wind, Fergus
- When
- June 18, 6:15 PM MST
- Where
- Fergus County, 11.09 mi N of Roy
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.490, -108.950
Mesonet station mtm42 BLM roy measured a 64 mph gust.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Arizona, June 18, 20221 death · 1 event
- Rip Current in Florida, June 18, 20221 death · 1 event
- Winter Weather in New Hampshire, June 18, 20221 death · 1 event
- Dust Devil in Arizona, June 18, 2022$50,000 · 1 event
- Damaging Winds in Oklahoma, June 18, 2022$35,000 · 65 kt wind · 3 events
- Heavy Rain in Montana, June 18 to 21, 202229 events
- Flash Flooding in New Mexico, June 18, 2022$30,000 · 2 events
- Heat in Texas, June 18, 202221 events
- Flood and Hail in Florida, June 18, 2022$17,000 · 1.75 in hail · 7 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 18, 202256 kt wind · 7 events
- Hail and Damaging Winds in Florida, June 18, 2022$7,000 · 56 kt wind · 5 events
- Hail in Montana, June 18, 20221.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032376, 1032372, 1032373, 1032374, 1032375, 1032379, 1032380, 1032382, 1032383, 1082495, 1032384.